Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 89, NWS Columbia, SC

June 27, 20154 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2015, 7:56 PM EDT for 4 counties in South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2015, 7:56 PM EDT (23:56 UTC)
Expired
Jun 27, 2015, 8:47 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:05 PM EDTTSTM WND DMGSummerton, SCTREES DOWN AT BINGLE POND ROAD. TIME ESTIMATED BY RADAR.
Jun 27, 8:10 PM EDTTSTM WND DMGSummerton, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS52 KCAE 272356
SVRCAE
SCC017-027-075-085-280100-
/O.NEW.KCAE.SV.W.0089.150627T2356Z-150628T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SAT JUN 27 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
  EAST CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 900 PM EDT

* AT 754 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR 
  SHILOH AND TURBEVILLE...WEST TO NEAR PAXVILLE...LAKE MARION...AND 
  CAMERON. 

* LOCATIONS IMPACTED INCLUDE...
  MANNING...SUMMERTON...ELLOREE...SANTEE... TURBEVILLE... PINEWOOD...
  CAMERON...EUTAWVILLE...PAXVILLE... VANCE AND SHILOH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
 
BOATERS ON LAKE MARION SHOULD SEEK SHELTER NOW.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3350 8012 3348 8015 3346 8013 3345 8015
      3346 8016 3345 8022 3336 8024 3353 8089
      3377 8040 3404 7998 3399 7989 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 2354Z 272DEG 11KT 3402 7995 3371 8032 3355 8080 

$$
2 follow-up statements
512 
WWUS52 KCAE 280019
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 PM EDT SAT JUN 27 2015

SCC085-280028-
/O.CAN.KCAE.SV.W.0089.000000T0000Z-150628T0100Z/
SUMTER SC-
819 PM EDT SAT JUN 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMTER COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3350 8012 3348 8015 3346 8013 3346 8014
      3345 8022 3336 8024 3353 8089 3366 8055
      3365 8053 3368 8049 3388 7994 3388 7988
TIME...MOT...LOC 0018Z 273DEG 17KT 3389 7986 3358 8060 

$$

SCC017-027-075-280100-
/O.CON.KCAE.SV.W.0089.000000T0000Z-150628T0100Z/
CALHOUN SC-CLARENDON SC-ORANGEBURG SC-
819 PM EDT SAT JUN 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN CALHOUN...CLARENDON AND EAST CENTRAL ORANGEBURG
COUNTIES...

AT 818 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
HEBRON TO NEAR ELLOREE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE... 
MANNING...SUMMERTON...ELLOREE...SANTEE... CAMERON...EUTAWVILLE AND 
VANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3350 8012 3348 8015 3346 8013 3346 8014
      3345 8022 3336 8024 3353 8089 3366 8055
      3365 8053 3368 8049 3388 7994 3388 7988
TIME...MOT...LOC 0018Z 273DEG 17KT 3389 7986 3358 8060 

$$
609 
WWUS52 KCAE 280047
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
847 PM EDT SAT JUN 27 2015

SCC017-027-075-280057-
/O.CAN.KCAE.SV.W.0089.000000T0000Z-150628T0100Z/
CALHOUN SC-CLARENDON SC-ORANGEBURG SC-
847 PM EDT SAT JUN 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...
CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES IS CANCELLED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3350 8012 3348 8015 3346 8013 3346 8014
      3345 8022 3336 8024 3353 8089 3366 8055
      3365 8053 3368 8049 3388 7994 3388 7988
TIME...MOT...LOC 0046Z 272DEG 11KT 3389 7976 3358 8050 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:36 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 27, 7:36 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT SAT JUN 27 2015

.SYNOPSIS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR TONIGHT ASSOCIATED
WITH A COLD FRONT MOVING INTO THE AREA. DRIER CONDITIONS WILL
OCCUR BEHIND THE FRONT SUNDAY.

&&

.NEAR TERM /TONIGHT/...
CONVERGENCE NEAR AND AHEAD OF THE COLD FRONT WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING. SHEAR AND
INSTABILITY ENHANCED BY UPPER TROUGHING MOVING INTO THE AREA
INDICATES STORM ORGANIZATION. THE MODELS DISPLAY A 30-KNOT H85 JET
IN THE AREA WITH THE JET STRONGEST IN THE SOUTH PART OF THE
FORECAST AREA. DAMAGING WIND AND VERY HEAVY DOWNPOURS MAY BE
ASSOCIATED WITH ANY THUNDERSTORMS. PRECIPITABLE WATER AROUND 2
INCHES AND POSSIBLE STORM TRAINING INDICATES AN EXCESSIVE RAIN
THREAT.

THE COLD FRONT WILL MOVE THROUGH MOST OF THE REGION LATE TONIGHT.
THE FRONT MAY STALL IN THE SOUTHEAST SECTION. THE THUNDERSTORM
CHANCE SHOULD DIMINISH LATE TONIGHT BECAUSE OF PREVIOUS CONVECTION
AND NOCTURNAL COOLING. LEANED TOWARD THE WARMER GUIDANCE TEMPERATURES
TONIGHT BECAUSE OF CLOUDINESS AND MIXING ASSOCIATED WITH THE
FRONT.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THE UPPER- LEVEL TROUGH WILL BE OVER THE AREA SUNDAY. THE SURFACE
FRONT MAY LINGER IN THE SOUTHEAST MIDLANDS. MODEL SOUNDINGS
SUGGEST DRYING ACROSS THE FORECAST AREA WITH A MID-LEVEL CAP...A
FEW SHOWERS MAY DEVELOP IN THE EASTERN MIDLANDS BY AFTERNOON...BUT
ONLY WIDELY SCATTERED. TEMPERATURES SHOULD BE SLIGHTLY
COOLER...UPPER 80S NORTH TO AROUND 90 EAST.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT DE-AMPLIFYING THE UPPER
TROUGH AND SHIFTING IT SLIGHTLY EAST BY MIDWEEK. INCREASING
MOISTURE AND INSTABILITY TUESDAY THROUGH FRIDAY WILL INCREASE THE
CHANCE FOR AFTERNOON AND EVENING CONVECTION. HIGHS WILL BE NEAR
NORMAL THROUGH THE PERIOD...AROUND 90 MONDAY AND IN THE 90 TO 95
RANGE TUESDAY THROUGH FRIDAY. OVERNIGHT LOWS WILL BE IN THE UPPER
60S MONDAY NIGHT...MODERATING INTO THE MID 70S BY FRIDAY. RAIN
CHANCES WILL BE 10 TO 15 PERCENT ON MONDAY...AROUND 20 PERCENT ON
TUESDAY...THEN IN THE 25 TO 35 PERCENT RANGE WEDNESDAY THROUGH
FRIDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
EXPECT VFR CONDITIONS THROUGH MUCH OF THE PERIOD...BUT THERE WILL
BE RESTRICTIONS IN THUNDERSTORMS OVERNIGHT.

CONVERGENCE NEAR AND AHEAD OF THE COLD FRONT WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS OVERNIGHT AND INTO EARLY
SUNDAY MORNING. SHEAR AND INSTABILITY ENHANCED BY UPPER TROUGHING
MOVING INTO THE AREA INDICATES ORGANIZED STORMS...WITH STRONG
GUSTY WINDS AND HEAVY RAINFALL REMAINING POSSIBLE. OTHER THAN IN
SHOWERS...INSTABILITY AND MIXING SHOULD LIMIT THE FOG THREAT.

THE MAIN FRONT SHOULD BE IN THE SOUTHERN CWA SUNDAY
MORNING...WHICH SHOULD PUSH THE SHOWERS AND STORMS SOUTH OF ALL
TAF SITES AT THAT TIME. VFR CONDITIONS EXPECTED THROUGHOUT THE DAY
SUNDAY BEHIND THE FRONT. WINDS GENERALLY OUT OF THE WEST TO
NORTHWEST.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY MAY BRING IFR OR MVFR CONDITIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 27, 12:46 PM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT SAT JUN 27 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281700-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1246 PM EDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE.
THE MAIN THREAT WILL BE DAMAGING WIND...BUT LARGE HAIL AND
EXCESSIVE RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 27, 7:30 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
730 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 SSW EASTOVER          33.84N 80.72W
06/27/2015                   RICHLAND           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT FORK CHURCH RD AND BLUFF
            RD IN GADSDEN. TIME ESTIMATED

&&

DCM
Local storm report, Jun 27, 7:33 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
733 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     3 WSW IRMO              34.07N 81.24W
06/27/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR
            WINDWARD POINT RD AND RIVER RD

&&

JL
Local storm report, Jun 27, 7:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     4 S FOREST ACRES        33.97N 80.97W
06/27/2015                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN IN ROADWAY 301 DEAN HALL LANE

&&

DA
Local storm report, Jun 27, 7:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 ESE SAINT ANDREWS     34.04N 81.06W
06/27/2015                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR
            CLEMENT ROAD AT MOUNTAIN DR

&&

JL
Local storm report, Jun 27, 7:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     1 NNE SPRINGDALE        33.97N 81.11W
06/27/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN RAINBOW
            DRIVE AT WILTON ROAD

&&

JL
Local storm report, Jun 27, 7:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
752 PM EDT SAT JUN 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     2 N SUMTER              33.97N 80.40W
06/27/2015                   SUMTER             SC   LAW ENFORCEMENT

            TREES DOWN HWY 521 AT MASON ROAD. TIME
            ESTIMATED BY RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:00 PM EDTSpecial Weather StatementCAELancaster45 min
Jun 27, 1:04 PM EDTSpecial Weather StatementCAELexington56 min
Jun 27, 2:20 PM EDTSpecial Weather StatementCAEClarendon, Lee, Sumter55 min
Jun 27, 4:52 PM EDTSpecial Weather StatementCAEEdgefield, Saluda38 min
Jun 27, 5:17 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell58 min
Jun 27, 5:30 PM EDTSpecial Weather StatementCAELexington60 min
Jun 27, 5:42 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland33 min
Jun 27, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Kershaw, Lee, Lexington, Orangeburg and 2 more61 min
Jun 27, 6:59 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Sumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.